Recent reports raised questions on the use of Zantac, at any age, including in newborns. Zantac is a medication used frequently to stop the stomach from making acid, a step that provides dramatic relief from stomach pain across all ages.
The reports observe that if you take Zantac, a class of compounds called nitrosamines appear in the body at low levels. The question of whether these chemicals appear because of trace contaminations in the manufacture of Zantac, or whether the body turns some of the Zantac one takes into nitrosamines is not yet answered.
The problem is that nitrosamines are known to promote the appearance of cancer, a very serious harm of course. The good news is that the amount of this compound present after taking Zantac is very low. The even better news is that we can stop using this medication.
And so, effective immediately, Advanced Pediatrics has decided to no longer prescribe Zantac. Fortunately, another medication Pepcid, which achieves the same goal, relief of stomach ache from stomach acid burns, works very well, and will be used instead.
In terms of the possible harm from earlier use of Zantac, our level of concern is low. Really for two reasons, one is the that the amount of nitrosamine created by taking Zantac appears to be very low, and also, nitrosamines are in our bodies from a variety of sources, including bacon, beer, cheese, and non-fat milks. So taking Zantac very likely has little impact on the total nitrosamine that one will be exposed to.
Even so, why add any, so we switch to Pepcid.
- Recent reports find taking Zantac can lead to a slight exposure to nitrosamines which are known to promote the appearance of cancer.
- BUT… nitrosamines are found in most of us as a result of eating foods that many of us have had, including bacon, cheese, beer, and even some milks. So the use of Zantac does not appear to really increase the risk from nitrosamines.
- Even so, we are now recommending Pepcid be used for when Zantac once was recommended. If you are taking Zantac, please do call our office to make the change.
We are not worried by this report, but are glad to take the extra precaution of moving to Pepcid.
To your health,
Dr. Arthur Lavin
No comments yet.